Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Northern Indiana

May 7, 2003Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 7, 2003, 7:42 PM EST for Wells County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 7:42 PM EST (00:42 UTC)
Expired
May 7, 2003, 8:30 PM EST
In force
48 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Wells County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS53 KIWX 080042
SVRIWX
INC179-080130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EST WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN INDIANA

* UNTIL 830 PM EST

* AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARKLE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  UNIONDALE
  OSSIAN
  BLUFFTON
  VERA CRUZ

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4070 8508 4073 8534 4091 8534 4092 8508

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:53 PM EST, 49 minutes earlier.

Area forecast discussion, May 7, 6:53 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
653 PM EST WED MAY 7 2003

00Z TAF DISCUSSION...

THUNDERSTORMS WERE OCCURING AT SBN AT SHOULD NOT LAST TOO LONG AS
THEY DID NOT EXTEND TO FAR WESTWARD. WINDS WILL BE NORTHERLY AND
CEILINGS SHOULD REMAIN LOW BUT VFR. SCATTERED THUNDERSTORMS WERE
APPROACHING FWA AND THESE SCATTERED THUNDERSTORMS EXTENDED WESTWARD
TO FULTON AND MARSHALL COUNTIES SO PUT THEM IN THE FWA TAF FOR A FEW
HOURS. ONCE THEY END LATER THIS EVENING CEILINGS SHOULD GET INTO THE
LOWER END OF THE VFR RANGE WITH WINDS OUT OF THE NORTH.

BML

FORECAST DISCUSSION FOR TONIGHT THROUGH SATURDAY...

LATEST SFC ANALYSIS SHOWS LOW CENTERED OVER CENTRAL IL WITH WARM
FRONT EXTENDING EAST ALONG SOUTHERN EDGE OF OUR CWA. FILTERED
SUNSHINE OVER THE AREA THIS MORNING WILL ALLOW FOR SOME
DESTABLIZATION IN THE SOUTHERN CWA WHERE SCT SH/TSRA STILL EXPECTED
TO POP UP LATER THIS AFTERNOON/EVENING. 17Z LAPS DATA INDICATING -4
LI AND CAPES AROUND 1200 IN OUR SW CORNER AND THIS SHOULD SPREAD
ACROSS THE SOUTHERN PORTION AS THE AFTERNOON PROGRESSES. APPROACH OF
SFC LOW WILL PROVIDE SOME DIRECTIONAL SHEAR IN THE LOWER LEVELS BUT
WINDS FAIRLY WEAK AND THEN BECOME MORE UNIFORM ABOVE 850MB SO WOULD
LOOK FOR ANY SVR POTENTIAL TO BE FROM HAIL.

AS CURRENT SFC LOW EXITS EAST WEAK RIDGING WILL BUILD INTO THE AREA
SFC AND ALOFT AND ALLOW FOR DRY FCST ON THU. MAIN UPPER LOW WILL BE
DROPPING DOWN ALONG WEST COAST WHILE SHORT WAVE EJECTING INTO THE
PLAINS WILL BECOME NEGATIVELY TILTED AND CLOSE OFF OVER NORTHERN
PLAINS. THIS WILL CAUSE SFC LOW DEVELOPMENT IN THE PLAINS TO REMAIN
STALLED OUT TO OUR WEST HEADING INTO THE WEEKEND AWAITING MAIN UPPER
LOW WHICH WILL MOVE OUT INTO THE FOUR CORNERS ON SAT. WARM FRONT
AHEAD OF SFC LOW WILL MOVE UP INTO THE AREA BRINGING ANOTHER ROUND
OF SH/TSRA TO THE AREA LATE THU NIGHT/FRI. STALLED SYSTEM WILL LEAVE
FRONT LINGERING OVER THE REGION AND KEEP PRECIP CHANCES IN THE FCST
THROUGH DAY 3. CONDITIONS WILL NEED TO BE MONITORED FOR THE
POSSIBILITY OF TWO SEPARATE ROUNDS OF SVR WX WITH THIS SYSTEM. THU
NIGHT WILL SEE GOOD CHANCE FOR ELEVATED CONVECTION AHEAD OF
APPROACHING WARM FRONT. 60KT LLJ PROGGED TO RIDE UP INTO AXIS OF
THETAE RIDGE WHILE SHORT WAVE MOVES FROM EASTERN IA INTO N IL. THIS
WOULD PROVIDE GOOD FOCUS FOR FIRST ROUND OF CONVECTION FOR OUR AREA.
NEXT CHANCE TO THEN COME ON SAT AFTERNOON/EVENING IN WARM SECTOR.
GOOD INSTABILITY WILL BE OVER THE AREA AS MODELS FCST LI -6 AND CAPE
OVER 2000. SYNOPTICALLY SEVERAL FEATURES COME TOGETHER AS SFC LOW
MOVES INTO MID MS VALLEY. 70-80KT SPEED MAX AT 500MB ROUNDS THE BASE
OF THE TROF AND MOVES INTO SOUTHERN PLAINS...DRY INTRUSION AT 700MB
PUSHES UP INTO ILLINOIS...AND 250MB WINDS SHOWING POSSIBLE COUPLED
JET STRUCTURE TO BE OVER MIDWEST REGION. OBVIOUSLY EXACT TIMING AND
PLACEMENT TO BE DETERMINED...BUT CERTAINLY WORTH KEEPING AN EYE ON.

FORECAST DISCUSSION FOR SATURDAY NIGHT THROUGH WEDNESDAY...
MRF AND AVN WERE IN A PRETTY CLOSE AGREEMENT WITH THE MOVEMENTS OF
SYSTEMS. THEY BOTH BRING A COLD FRONT THROUGH EARLY ON SUNDAY WITH
THE LOW TRAVELING NORTHEASTWARD THROUGH WISCONSIN INTO CANADA. THEN
ON MONDAY THAT LOW TRAVELS FROM JUST NORTH OF MICHIGAN TO QUEBEC
WITH WRAP AROUND PRECIP THROUGHOUT MICHIGAN. THE MRF HERE SHOWS IT
EVEN EFFECTING OUR MICHIGAN COUNTIES. THE MRF HAS OUR COUNTY WARNING
AREA RIGHT ON THE BORDER BETWEEN THAT LOW AND A RIDGE OF HIGH
PRESSURE. WILL LEAVE THEM DRY ON MONDAY FOR NOW...BUT WILL HAVE TO
WATCH HOW THE MODELS MOVE THIS LOW. THEN A RIDGE OF HIGH PRESSURE
WILL BE OVER THE AREA.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

JAL/BML
Hazardous weather outlook, May 7, 4:35 AM EST, 15 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EST WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY ACROSS CENTRAL
ILLINOIS AND INDIANA TODAY. AN AREA OF THUNDERSTORMS WILL AFFECT
AREAS EAST OF INTERSTATE 69 THROUGH MID MORNING. NONE OF THESE
STORMS ARE EXPECTED TO BE SEVERE. AS THE LOW APPROACHES LATER THIS
MORNING INTO THIS AFTERNOON...THUNDERSTORMS WILL BE POSSIBLE ONCE
AGAIN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED
SEVERE THUNDERSTORMS MAY OCCUR SOUTH OF US 6 THROUGH LATE AFTERNOON.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL WORK NORTH FROM THE OHIO VALLEY THURSDAY NIGHT
INTO FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THIS
FRONT LATE THURSDAY NIGHT INTO FRIDAY. HEAVY RAINFALL APPEARS TO BE
THE GREATEST THREAT AT THIS TIME. HOWEVER...LARGE HAIL CANNOT BE
RULED OUT WITH THE STRONGER STORMS. ANOTHER CHANCE FOR THUNDERSTORMS
WILL ARRIVE SATURDAY AND CONTINUE INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

FISHER

In the hours before

Local storm report, May 7, 5:52 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0552 PM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    3 S WINAMAC               IN   1.00 IN HAIL
05/07/03   PULASKI

WAMSLEY
Local storm report, May 7, 5:53 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0553 PM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    MEDARYVILLE               IN   0.75 IN HAIL
05/07/03   PULASKI

WAMSLEY
Local storm report, May 7, 6:14 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0614 PM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    EDWARDSBURG               MI   0.75 IN HAIL
05/07/03   CASS

0613 PM    4 E GRANGER               IN   1.75 IN HAIL
05/07/03   ELKHART

WAMSLEY
Local storm report, May 7, 6:45 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0645 PM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0644 PM    2 NW HUNTINGTON           IN   0.75 IN HAIL
05/07/03   HUNTINGTON                     HAIL COVERING THE GROUND

0644 PM    1 N HUNTINGTON            IN   0.75 IN HAIL
05/07/03   HUNTINGTON

WAMSLEY
Local storm report, May 7, 7:14 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0714 PM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0714 PM    HUNTINGTON                IN   0.88 IN HAIL
05/07/03   HUNTINGTON

WAMSLEY
Local storm report, May 7, 7:32 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0732 PM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    8 NW BUCHANAN             MI   0.75 IN HAIL
05/07/03   BERRIEN                        COVERED GROUND IN VARIOUS
                                          PLACES

WAMSLEY

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.